Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 309, NWS Birmingham, AL

May 18, 2003Barbour County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 18, 2003, 1:25 PM CDT for Barbour County, Russell County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 1:25 PM CDT (18:25 UTC)
Expired
May 18, 2003, 2:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Barbour County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS54 KBMX 181825
SVRBHM
ALC005-113-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA
  EASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM FORT MITCHELL TO BAKERHILL...
  MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BATESVILLE...CLAYTON...COTTONTON...EUFAULA...GLENVILLE...HOLY
TRINITY...PITTSVIEW AND SEALE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3241 8523 3174 8555 3173 8489 3252 8460

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:14 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 18, 11:14 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1115 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES TO REFLECT TORNADO WATCH 411 THROUGH 4PM.

.BHM...FLASH FLOOD WATCH TODAY ALZ011>015-017>028-030>036-039>041
89
JBW
Hazardous weather outlook, May 18, 1:25 PM CDT, 0 minutes before
ALZ011>015-017>050-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHEAST ALABAMA.  WITH WARM MOIST UNSTABLE AIR IN PLACE OVER
SOUTHEAST ALABAMA AND SUFFICIENT DYNAMICS ALOFT FROM A LOW
PRESSURE SYSTEM OVER NORTHERN MISSISSIPPI...SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS.

STRONG THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 65 THIS
AFTERNOON AND EVENING WITH DAYTIME HEATING AND UNSTABLE AIR IN
PLACE.

FLOODING IS LIKELY AS WELL FROM THE HEAVY RAINFALL AND SATURATED
GROUND CONDITIONS IN PLACE OVER THE PAST SEVERAL DAYS.
ANY ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL ONLY
AGGRAVATE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

RIVER FLOODING WILL OCCUR ACROSS PARTS OF CENTRAL ALABAMA
THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED FOR THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 18, 9:01 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 AM CDT SUN MAY 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    FORESTDALE                AL   FLASH FLOOD
05/18/03   JEFFERSON                      ALONG FIVE MILE CREEK
                                          NEAR US HIGHWAY 31.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.
Special weather statement, May 18, 9:36 AM CDT, 3 hours 49 minutes before
ALZ036-037-181530-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN MAY 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR COOSA AND TALLAPOOSA COUNTIES
UNTIL 1030 AM CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHEAST OF ROCKFORD...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD...
KELLYTON...DADEVILLE...ALEXANDER CITY...JACKSONS GAP...GOODWATER...
NEW SITE AND GOLDVILLE THROUGH 1030 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.  FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL IS POSSIBLE AS
WELL.

LAT...LON 3280 8637 3277 8575 3312 8567 3308 8637
Special weather statement, May 18, 12:28 PM CDT, 57 minutes before
ALZ046-048-049-181815-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT SUN MAY 18 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PIKE...BULLOCK AND RUSSELL
COUNTIES UNTIL 115 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL LIKELY WITH
THESE THUNDERSTORMS.

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BRUNDIDGE...TO UNION SPRINGS TO
LADONIA.  THE STORMS WERE MOVING EAST AT 25 MPH...AND WILL MOVE ACROSS
THE CITIES OF CLIO...LAYTON...HURTSBORO.   THE STORMS COULD BECOME SEVERE
AT ANY TIME...AND A SEVERE THUNDERSTORM WARNING MAY BE NEEDED IF THE STORMS
INTENSIFY.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. VERY HEAVY
RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME...PRODUCING
LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3165 8580 3177 8593 3236 8535 3218 8514
          3211 8522 3216 8527 3214 8543 3203 8544
          3201 8558 3188 8567 3178 8567 3170 8572
Local storm report, May 18, 1:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN MAY 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    BEAUREGARD                AL   WIND DAMAGE
05/18/03   LEE                            TREES DOWN OFF OF HWY
                                          112.  REPORTED BY LEE
                                          SHERIFFS OFFICE.

1228 PM    CLAYTON                   AL   0.88 IN HAIL
05/18/03   BARBOUR                        REPORTED BY THE POLICE
                                          DEPARTMENT.

1237 PM    VALLEY                    AL   WIND DAMAGE
05/18/03   LEE                            A FEW TREES DOWN.
                                          REPORTED BY LEE SHERIFFS
                                          OFFICE.
Special weather statement, May 18, 1:06 PM CDT, 19 minutes before
ALZ021-028>029-036>038-042>050-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
106 PM CDT SUN MAY 18 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 411...

  CLAY...CLEBURNE...COOSA...ELMORE...LOWNDES...
  MONTGOMERY...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 411
WHICH IS IN EFFECT UNTIL 400 PM...

  BARBOUR...BULLOCK...CHAMBERS...LEE...MACON...
  PIKE...RANDOLPH...RUSSELL...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:08 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 7:12 PM CDTSevere Thunderstorm WarningBMXGreene48 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
May 17, 8:11 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee34 min
May 17, 8:57 PM CDTSevere Thunderstorm WarningBMXMarengo28 min
May 17, 9:17 PM CDTFlash Flood WarningBMXMarengo6 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah62 min
May 17, 10:25 PM CDTSevere Thunderstorm WarningBMXCherokee35 min
May 17, 10:43 PM CDTFlash Flood WarningBMXCherokee, Etowah4 hr
May 17, 11:42 PM CDTSevere Thunderstorm WarningBMXDallas48 min
May 17, 11:55 PM CDTFlash Flood WarningBMXJefferson3 hr
May 18, 8:52 AM CDTFlash Flood WarningBMXJefferson6 hr
May 18, 11:24 AM CDTFlash Flood WarningBMXCalhoun4 hr
May 18, 11:51 AM CDTSevere Thunderstorm WarningBMXChambers, Lee54 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningBMXChambers, Lee46 min
May 18, 12:25 PM CDTSevere Thunderstorm WarningBMXBarbour50 min
May 18, 12:57 PM CDTSevere Thunderstorm WarningBMXRussell33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.